Alert archive / North Carolina / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Newport/Morehead City, NC

March 27, 200812 counties in North Carolina

NWS Newport/Morehead City, NC issued this red flag warning at Mar 27, 2008, 11:01 AM EDT for 12 counties in North Carolina. It took effect at Mar 27, 2008, 12:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2008, 11:01 AM EDT (15:01 UTC)
In effect from
Mar 27, 2008, 12:00 PM EDT
Expired
Mar 27, 2008, 9:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

Counties Beaufort County, NC, Dare County, NC, Duplin County, NC, Greene County, NC, Hyde County, NC, Jones County, NC, Lenoir County, NC, Martin County, NC, Pamlico County, NC, Pitt County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMHX 271501
RFWMHX

RED FLAG WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1101 AM EDT THU MAR 27 2008


NCZ029-044>047-079>081-090>095-098-103-104-272315-
/O.NEW.KMHX.FW.W.0004.080327T1600Z-080328T0100Z/
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
1101 AM EDT THU MAR 27 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS
EVENING. 

SOUTHWEST WINDS ARE EXPECTED TO GUST BETWEEN 20 AND 30 MPH OVER
EASTERN NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING. THESE
GUSTY WINDS WILL COMBINE WITH WARM TEMPERATURES...VERY DRY
FUELS AND LOW HUMIDITIES TO CREATE VERY DANGEROUS FIRE WEATHER
CONDITIONS. LATER THIS EVENING AS TEMPERATURES COOL THE HUMIDITY
LEVELS WILL INCREASE. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this red flag warning went out at Mar 27, 7:42 AM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 27, 7:42 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
742 AM EDT THU MAR 27 2008

.SYNOPSIS...
HIGH PRES WILL CONTINUE OFFSHORE TODAY THRU FRI. A FRONT WILL DROP
THROUGH THE REGION FRI NIGHT AND SAT. HIGH PRES WILL BUILD OVER THE
AREA SAT. ANOTHER FRONT WILL CROSS THE AREA WED.

&&

.NEAR TERM /THROUGH TONIGHT/...
HI PRES WELL OFFSHR AND ZNL FLO ALFT WL KP SW LO LVL FLO OVR AREA
THRU THE DAY. FCST SNDGS SHOWG LMTD MSTR AND SAT PIX INDICATING ANY
CLDS THAT ARE MVG TWRD THE AREA ARE DISSIPATING BFR THEY GET HERE.
CLR SKIES COMBINED WI LO LVL SW FLO WL HI TEMPS TDY 5 TO 10 DEGRS
WRMR THAN WED. NRN SXNS MA SEE A FEW CLDS AS BLO OFF FRM UPSTRM
CNVCTN MA BRUSH THAT AREA. WL KP TEMPS A CPL DEGREES COOLR IN THOSE
AREAS.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
5H HGTS WL STRT TO BCM A BIT MR AMPLIFIED TNGT AS UPR LO MVS N OF
THE GRTLKS. THIS WL ALLOW A WK FRNT TO DROP THRU THE AREA. NAM
BRINGS IT THRU BTWN 3Z AND 12Z SAT...AND THIS IS SPRRTD BY LATEST
SREF MEANS. SREF PROBS HOLD OFF ON PCPN TIL AFT SR SAT...AND EVEN
THEN IS VERY UNEXCITED ABT IT. EVEN OP MDLS NOT PRINTG OUT TOO MUCH
QPF. SO WL CONT CRRNT TREND OF LO POPS. AFT FRNT DROPS THRU
SAT...RDG BLDS IN FRM THE N. COOL NE FLO WL BRING HI TEMPS DOWN ABT
20 DEGREES ON SAT. STL SEEING A FAIR AMT OF MSTR ARND ON SAT AS CSTL
TROF TRIES TO FORM...SO WL KP SUM CLDS IN THE GRIDS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HINT OF CSTL TROF ON FORMG SAT NGT AND INTO SUN WHICH IF NOTHNG ELSE
WL HELP KP SKIES MSTLY CLDY. RDG AXIS WL SLIDE OFFSHR MON AS SYS
APPCHS FRM THE W. THIS FRONT PROGGD TO COME THRU WED. NO CHGS PLNND
TO XTNDD GRIDS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR FOR THE NEXT COUPLE OF DAYS. HIGH PRESSURE OFF THE SOUTHEAST
COAST WILL CONTINUE TO CAUSE SOUTHWEST WINDS OVER THE AREA. WINDS
COULD GUST IN THE MID 20S AGAIN THIS AFTERNOON. EXPECT WINDS TO
SUBSIDE TO AROUND 10 KNOTS EARLY THIS EVENING.

WINDS WILL QUICKLY VEER FROM SOUTHWEST TO NORTH FRIDAY NIGHT AS A
FRONT DROPS THROUGH FROM THE NORTH. NORTHEAST FLOW IN STORE
SATURDAY. LOW CEILINGS LATE FRIDAY NIGHT INTO SATURDAY BEHIND THE
FRONT ALONG WITH WIDELY SCATTERED LIGHT SHOWERS.

&&

.MARINE...

...JUST SENT UPDATED MARINE ZONES TO DISCONTINUE SMALL CRAFT FROM
OCRACOKE TO CAPE LOOKOUT. NO OTHER CHANGES MADE.

00Z GFS/NAM IN CLOSE AGREEMENT OVER THE NEXT SEVERAL DAYS. AS FOR
THE FRONT DROPPING THROUGH FRIDAY NIGHT...THE NAM IS SLIGHTLY FASTER
THAN THE GFS BUT NOT BY MUCH. IN TERMS OF WIND SPEEDS THEY ARE
NEARLY IDENTICAL. THEREFORE I WILL USE A BLEND OF THE TWO. WAVEWATCH
CONTINUES TO ADVERTISE SMALL CRAFT SEAS AT THE DIAMOND BUOY LASTING
THROUGH EARLY NEXT WEEK SO I WILL EXTEND THE HEADLINE THROUGH 00Z
TUESDAY FOR THE OREGON INLET TO OCRACOKE LEG.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT MONDAY FOR AMZ152-154.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...CGG
AVIATION...HSA
MARINE...HSA
Hazardous weather outlook, Mar 27, 3:10 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
310 AM EDT THU MAR 27 2008

NCZ029-044>047-079>081-090>095-098-103-104-280715-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
310 AM EDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 27, 5:24 AM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
524 AM EDT THU MAR 27 2008

NCZ029-044>047-079>081-090>094-098-271930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
JACKSONVILLE
524 AM EDT THU MAR 27 2008

RELATIVE HUMIDITIES THIS AFTERNOON WILL LOWER IN THE 20 TO 30
PERCENT RANGE. SURFACE WINDS MAY GUST UP TO 25 MPH. THE POSSIBLE
GUSTY WIND AND LOWER RELATIVE HUMIDITIES WILL LEAD TO AN ENHANCED
WILDFIRE THREAT ACROSS THE AREA THIS AFTERNOON.

RESIDENTS OF EASTERN NORTH CAROLINA SHOULD USE EXTREME CAUTION
WITH ANY OUTDOOR BURNING TODAY AS CONDITIONS WILL BE FAVORABLE FOR
THE RAPID SPREAD OF FIRES. PLEASE REPORT ANY UNATTENDED FIRES TO
YOUR LOCAL FIRE DEPARTMENT IMMEDIATELY.

Nearby

Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.